alphaFeedback

WorksMathematics

The longest increasing subsequences of Luce permutations and permutons

AI contributions
  • An AI tool
View details

Abstract

We investigate the longest increasing subsequences (LIS) of random permutations distributed under the Luce model with weights θ1(n)≥…≥θn(n)θ_1^{(n)} \ge \ldots \ge θ_n^{(n)}. Our first main result provides a general formula for the growth rate of the LIS. For example, we get that the LIS of Luce permutations with Sukhatme weights θk(n)=n−k+1θ_k^{(n)} = n-k+1 grows like n\sqrt{n}. We also give simple conditions for the LIS to be of order nβn^β, for any given β∈[1/2,1)β\in[1/2,1). Our second main result states that, if the weights are of the form θk(n)=f((k−1)/n)θ_k^{(n)} = f\big( (k-1)/n \big) for a sufficiently regular function ff, then the LIS divided by 2n2\sqrt{n} converges in probability to a constant K(f)K(f) described by a variational problem. Throughout, we make extensive use of coupling techniques; in particular, to prove our second main result, we argue that Luce random permutations behave similarly to random permutations sampled from the ``Luce permuton''.

Introduction

Longest increasing subsequences of permutations

For n∈Nn \in\mathbb{N}, σ∈Sn\sigma\in\mathfrak{S}_n a permutation of size nn, and k≤nk \le n, we call an increasing subsequence of length kk in σ\sigma a sequence {(i1,σ(i1)),…,(ik,σ(ik))}\{(i_1,\sigma(i_1)),\ldots,(i_k,\sigma(i_k))\} such that i1<…<iki_1 < \ldots< i_k and σ(i1)<…<σ(ik)\sigma(i_1) < \ldots< \sigma(i_k). Then, the length of the longest increasing subsequence in σ\sigma, or simply LIS of σ\sigma, is the largest integer kk such that σ\sigma contains an increasing subsequence of length kk. We let LIS⁡(σ)\operatorname{LIS}(\sigma) denote this integer.

The LIS, for instance, provides a natural way to compare rankings through the Ulam distance; see [13 Chapter 6, Section B, pp. 118–119] or [3]. Viewing permutations σ,τ∈Sn\sigma,\tau\in\mathfrak{S}_n as maps assigning ranks to items, this distance is given by

dU(σ,τ):=n−LIS⁡(σ∘τ−1).d_U(\sigma,\tau) := n-\operatorname{LIS}\left(\sigma\circ\tau^{-1}\right).

It is the minimum number of moves needed to transform one ranked list into the other, where a move removes a single item and reinserts it elsewhere. In particular, dU(σ,id⁡)=n−LIS⁡(σ)d_U(\sigma,\operatorname{id})=n-\operatorname{LIS}(\sigma), so studying the LIS of a random ranking gives direct information about its distance from the increasing order, a natural measure of disarray.

The study of longest increasing subsequences in random permutations was initiated by Ulam, who asked in [33] about the asymptotic behavior of ℓn:=E[LIS⁡(σn)]\ell_n := \mathbb{E}[\operatorname{LIS}(\sigma_n)] when σn\sigma_n is uniformly distributed over Sn\mathfrak{S}_n. Thanks to major developments [24, 34, 2], this question has been solved at the first order:

Theorem 1.1. For each n∈Nn \in\mathbb{N}, let σn∼Unif⁡(Sn)\sigma_n \sim\operatorname{Unif}(\mathfrak{S}_n). Then, 1nLIS⁡(σn)⟶2\frac{1}{\sqrt{n}}\operatorname{LIS}(\sigma_n) \longrightarrow2 as n→∞n \to\infty in probability and with moments. In particular, writing ℓn:=E[LIS⁡(σn)]\ell_n := \mathbb{E}[\operatorname{LIS}(\sigma_n)], we get that ℓn/n⟶2\ell_n/\sqrt{n} \longrightarrow2 as n→∞n \to\infty.

The next major breakthrough was brought by Baik–Deift–Johansson, who proved in [7] that the fluctuations of LIS⁡(σn)\operatorname{LIS}(\sigma_n) were described by the Tracy–Widom distribution. Recently, Dauvergne and Virág [17] related the shape of the longest increasing subsequence to the so-called directed geodesic of the directed landscape.

In recent years, a lot of work has been done to analyze the LIS of random permutations with non-uniform distributions. These encompass, e.g., the Mallows distribution [27, 11, 4], the Ewens distribution and other conjugacy-invariant models [23, 16], permutations sampled from a density on the unit square [18, 14], Baxter permutations [10], or permutations sampled from the Brownian separable permutons [BDSG24, ABB+25]. In this paper, we contribute to this line of research by considering the Luce distribution.

The Luce distribution

The Luce distribution describes a basic sampling procedure: draw balls from a weighted urn, one at a time and without replacement, choosing each remaining ball with probability proportional to its weight. The order of the draws produces a random ranking.

More precisely, let θ=(θ1,…,θn)\theta=(\theta_1,\ldots,\theta_n) be a sequence of positive weights with total sum wn:=θ1+⋯+θnw_n := \theta_1+\cdots+\theta_n. We say that a random permutation τn\tau_n is Luce distributed with weights θ\theta, denoted τn∼Luce⁡(θ)\tau_n \sim\operatorname{Luce}(\theta), if:

for each σ∈Sn,P(τn=σ)=θσ−1(1)wn×θσ−1(2)wn−θσ−1(1)×θσ−1(3)wn−θσ−1(1)−θσ−1(2)×⋯×θσ−1(n)θσ−1(n).\text{for each }\sigma\in\mathfrak{S}_n,\qquad\mathbb{P}(\tau_n=\sigma)=\frac{\theta_{\sigma^{-1}(1)}}{w_n}\times\frac{\theta_{\sigma^{-1}(2)}}{w_n-\theta_{\sigma^{-1}(1)}}\times\frac{\theta_{\sigma^{-1}(3)}}{w_n-\theta_{\sigma^{-1}(1)}-\theta_{\sigma^{-1}(2)}}\times\cdots\times\frac{\theta_{\sigma^{-1}(n)}}{\theta_{\sigma^{-1}(n)}}.

In terms of the urn construction, ball ii has weight θi\theta_i, and τn(i)\tau_n(i) records the draw at which it is selected. Thus, τn−1(1),…,τn−1(n)\tau_n^{-1}(1),\ldots,\tau_n^{-1}(n) are the labels of the balls in their order of selection. Note that rescaling the weights does not affect the resulting distribution, i.e., Luce⁡(θ1,…,θn)=Luce⁡(αθ1,…,αθn)\operatorname{Luce}(\theta_1,\ldots,\theta_n)=\operatorname{Luce}(\alpha\theta_1,\ldots,\alpha\theta_n) for any α>0\alpha>0, and thus, we can freely rescale the weights as convenient. Some examples are given by:

  • The “Sukhatme” weights θk=n−k+1\theta_k=n-k+1;

  • The “polynomial Sukhatme” weights θk=(n−k+1)α\theta_k=(n-k+1)^\alpha for a fixed α>0\alpha>0;

  • The “exponential Sukhatme” weights θk=αk\theta_k=\alpha^k for a fixed α>0\alpha>0;

  • The “expoly-Sukhatme” weights θk=exp⁡[−(n−k+1n)−α]\theta_k=\exp\left[-\left(\frac{n-k+1}{n}\right)^{-\alpha}\right] for a fixed α>0\alpha>0;

  • The “Mallows-like” weights θk=qnk\theta_k=q_n^k, for a given qnq_n (e.g. qn=e−β/nq_n=e^{-\beta/n} for a fixed β∈R\beta\in\mathbb{R}, see § 1.6).

An important case that will accompany us throughout the paper is when θk=f((k−1)/n)\theta_k=f((k-1)/n) for some positive function ff on [0,1)[0,1). This is e.g. the case for the Sukhatme, polynomial Sukhatme and expoly-Sukhatme weights above, and also the Mallows-like weights in the “thermodynamic regime” qn=e−β/nq_n=e^{-\beta/n}.

The above distribution was introduced by Luce (see, e.g., [25]) to model rankings of data given to subjects in psychophysics experiments. This elementary sampling scheme, known as successive sampling, is a standard model in survey sampling [19]. It also underlies models used in horse-race betting to predict finishing orders from winning probabilities [20]. Another important occurrence is the stationary distribution of the Tsetlin library: at each step, book ii is chosen with probability θi/wn\theta_i/w_n and moved to the front of the shelf; at stationarity, the shelf order has the law of τn−1\tau_n^{-1} [12 Section 2.2.3].

As basic as this sampling mechanism is, many natural features of the resulting rankings remain to be understood. We hope that our approach to studying the LIS, and hence Ulam distance, will also help in the study of other statistics of applied interest. Recently, Chatterjee–Diaconis–Kim analyzed in [12] the distributions of (τn−1(1),…,τn−1(k))(\tau_n^{-1}(1),\ldots,\tau_n^{-1}(k)) (the labels on the first kk balls) and of (τn−1(n),…,τn−1(n−k+1))(\tau_n^{-1}(n),\ldots,\tau_n^{-1}(n-k+1)) (the labels on the last kk balls) for k∈Nk\in\mathbb{N}. They brought attention to a range of questions which remained open, such as: “What is the asymptotic behavior of the length of the longest increasing subsequence of τn\tau_n?”. Later, the first author here together with Chatterjee and Diaconis computed in [BCD25] the permuton limit of τn\tau_n (see the next section). In addition, they computed the local limit of the model and provided CLTs for consecutive pattern counts and for the number of inversions. Our goal here is to settle the question of the LIS of τn\tau_n.

Remark 1.2. Regarding the definition of the Luce distribution, we adopt here the same convention as in [BCD25], which is the inverse of the convention in [12]. Nevertheless, this choice does not affect our results since the LIS is invariant under the inverse map. ▲

Throughout our proofs, we will heavily rely on an alternative construction of τn\tau_n using exponential random variables. If (y1,…,yn)(y_1,\ldots,y_n) is a sequence of pairwise distinct real numbers, it shares its relative ordering with a unique permutation σ=(σ1,…,σn)\sigma=(\sigma_1,\ldots,\sigma_n) in Sn\mathfrak{S}_n, that is, σi=∑1≤j≤n1yj≤yi\sigma_i=\sum_{1\le j\le n}\mathbf{1}_{y_j\le y_i} for each i∈{1,…,n}i\in\{1,\ldots,n\}. We let Perm⁡(y1,…,yn)\operatorname{Perm}(y_1,\ldots,y_n) denote this permutation, and call it the permutation induced by (y1,…,yn)(y_1,\ldots,y_n). The next lemma can be found in [12 Theorem 2.1].

Lemma 1.3 (Exponential representation). Let (θi)1≤i≤n(\theta_i)_{1\le i\le n} be a sequence of positive numbers. Let (Ei)1≤i≤n(E_i)_{1\le i\le n} be a sequence of independent exponential random variables with parameters (θi)1≤i≤n(\theta_i)_{1\le i\le n} (i.e., with means (θi−1)1≤i≤n(\theta_i^{-1})_{1\le i\le n}). Then, the random permutation Perm⁡(E1,…,En)\operatorname{Perm}(E_1,\ldots,E_n) follows the Luce (θ1,…,θn)(\theta_1,\ldots,\theta_n) distribution.

Permuton limits and samples

Permutations were formally introduced in [21] as scaling limits for sequences of permutations. A probability measure μ\mu on the unit square [0,1]2[0,1]^2 is called a permuton if both its marginals are uniform, that is, μ([0,t]×[0,1])=μ([0,1]×[0,t])=t\mu([0,t]\times[0,1])=\mu([0,1]\times[0,t])=t for all t∈[0,1]t\in[0,1]. Any permutation σ∈Sn\sigma\in\mathfrak{S}_n can be mapped to a permuton μσ\mu_\sigma with density

References

  1. [2]D. Aldous and P. Diaconis. Hammersley’s interacting particle process and longest increasing subsequences. Probability Theory and Related Fields, 103(2):199–213, 1995. doi:10.1007/BF01204214.DOI
  2. [3]D. Aldous and P. Diaconis. Longest increasing subsequences: from patience sorting to the Baik-Deift-Johansson theorem. Bulletin of the American Mathematical Society, 36(4):413–432, 1999. doi:10.1090/S0273-0979-99-00796-X.DOI
  3. [4]R. Basu and N. Bhatnagar. Limit theorems for longest monotone subsequences in random Mallows permutations. Annales de l’Institut Henri Poincaré, Probabilités et Statistiques, 53(4):1934–1951, 2017. doi:10.1214/16-AIHP777.DOI
  4. [5]F. Bassino, M. Bouvel, M. D rmota, V. Féray, L. Gerin, M. Maazoun, and A. Pierrot. Linear-sized independent sets in random cographs and increasing subsequences in separable permutations. Combinatorial Theory, 2(3), 2022. doi:10.5070/C62359179.DOI
  5. [7]J. Baik, P. Deift, and K. Johansson. On the distribution of the length of the longest increasing subsequence of random permutations. Journal of the American Mathematical Society, 12(4):1119–1178, 1999. doi:10.1090/S0894-0347-99-00307-0.DOI
  6. [9]J. Borga, V. Féray, and P. Winkler. Permutons. In preparation, 2026.
  7. [10]J. Borga, E. Gwynne, and O. Sole Pi. Tightness for the longest directed liouville quantum gravity metric. In preparation, 2026.
  8. [11]N. Bhatnagar and R. Peled. Lengths of monotone subsequences in a Mallows permutation. Probability Theory and Related Fields, 161(3):719–780, 2015. doi:10.1007/s00440-014-0559-7.DOI
  9. [12]S. Chatterjee, P. Diaconis, and G. B. Kim. Enumerative theory for the Tsetlin library. Journal of Algebra, 655:139–162, 2024. doi:10.1016/j.jalgebra.2023.08.009.DOI
  10. [13]P. Diaconis. Group Representations in Probability and Statistics, volume 11 of Institute of Mathematical Statistics Lecture Notes–Monograph Series. Institute of Mathematical Statistics, Hayward, CA, 1988.DOI
  11. [14]V. Dubach. Locally uniform random permutations with large increasing subsequences. Combinatorial Theory, 3(3), 2023. doi:10.5070/C63362784.DOI
  12. [16]V. Dubach. A geometric approach to conjugation-invariant random permutations. Probability Theory and Related Fields, 194:245–298, 2026. doi:10.1007/s00440-025-01449-7.DOI
  13. [17]D. Dauvergne and B. Virág. The scaling limit of the longest increasing subsequence. Preprint arXiv:2104.08210, 2022. doi:10.48550/arXiv.2104.08210.arxiv.org/abs/2104.08210
  14. [18]J.-D. Deuschel and O. Zeitouni. Limiting curves for i.i.d. records. The Annals of Probability, 23(2):852–878, 1995.DOI
  15. [19]L. Gordon. Successive sampling in large finite populations. The Annals of Statistics, 11(2):702–706, 1983. doi:10.1214/aos/1176346175.DOI
  16. [20]D. A. Harville. Assigning probabilities to the outcomes of multi-entry competitions. Journal of the American Statistical Association, 68(342):312–316, 1973. doi:10.1080/01621459.1973.10482425.DOI
  17. [21]C. Hoppen, Y. Kohayakawa, C. G. Moreira, B. Ráth, and R. Menezes Sampaio. Limits of permutation sequences. Journal of Combinatorial Theory, Series B, 103(1):93–113, 2013. doi:10.1016/j.jctb.2012.09.003.DOI
  18. [22]S. Janson, T. Łuczak, and A. Ruciński. Random Graphs. Wiley, New York, 2000.
  19. [23]M. S. Kammoun. Monotonous subsequences and the descent process of invariant random permutations. Electronic Journal of Probability, 23(none):1–31, 2018. doi:10.1214/18–EJP244.DOI
  20. [24]B. F. Logan and L. A. Shepp. A variational problem for random Young tableaux. Advances in Mathematics, 26(2):206–222, 1977. doi:10.1016/0001–8708(77)90030–5.
  21. [25]R. D. Luce. The choice axiom after twenty years. Journal of Mathematical Psychology, 15(3):215–233, 1977. doi:10.1016/0022–2496(77)90032–3.DOI
  22. [26]C. McDiarmid. On the method of bounded differences, page 148–188. London Mathematical Society Lecture Note Series. Cambridge University Press, Cambridge, 1989. doi:10.1017/CBO9781107359949.008.DOI
  23. [27]C. Mueller and S. Starr. The length of the longest increasing subsequence of a random Mallows permutation. Journal of Theoretical Probability, 26(2):514–540, 2013. doi:10.1007/s10959–011–0364–5.
  24. [28]S. Mukherjee. Fixed points and cycle structure of random permutations. Electronic Journal of Probability, 21(none):1–18, 2016. doi:10.1214/16–EJP4622.DOI
  25. [29]R. G. Pinsky. A secretary for Messrs. Luce and Mallows. Preprint arXiv:2605.10452, 2026. doi:10.48550/arXiv.2605.10452.DOI
  26. [30]J. Pitman and W. Tang. Regenerative random permutations of integers. The Annals of Probability, 47(3):1378–1416, 2019. doi:10.1214/18–AOP1286.DOI
  27. [31]S. Starr. Thermodynamic limit for the Mallows model on Sₙ. Journal of Mathematical Physics, 50(9):095208, 2009. doi:10.1063/1.3156746.DOI
  28. [32]M. Talagrand. Concentration of measure and isoperimetric inequalities in product spaces. Publications mathématiques de l’IHÉS, 81:73–205, 1995. doi:10.1007/BF02699376.DOI
  29. [33]S. M. Ulam. Monte Carlo calculations in problems of mathematical physics. Modern Mathematics for the Engineers, pages 261–281, 1961.
  30. [34]A. M. Vershik and S. V. Kerov. Asymptotics of the Plancherel measure of the symmetric group and the limiting form of Young tableaux. Dokl. Akad. Nauk SSSR, 233(6):1024–1027, 1977.

Paper details

vlnc:W_wabhv8kr
v1 · latestHistory (1)

published · Fresh — added to the Hub within the last 30 days

added ·

Usage

views · 0

downloads · 0

A view counts once per browser per day, a download each time the PDF is requested.

CC BY 4.0

Original source

  • Mathematics

An AI tool · View statement →

Looking for related papers…
Contents